Alert archive / California / Dust Storm Warnings in 2021
Dust Storm Warning 14, NWS Phoenix, AZ
NWS Phoenix, AZ issued this dust storm warning at Jul 10, 2021, 11:19 PM PDT for Imperial County, California; Yuma County, Arizona. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2021, 11:19 PM PDT (06:19 UTC)
- Expired
- Jul 11, 2021, 12:15 AM PDT
- In force
- 56 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
Counties Yuma County, AZ, Imperial County, CA
The radar
The Yuma radar (KYUX), 15 km from the middle of the area, began a volume at 06:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 6.3 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2581 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
089
WWUS55 KPSR 110619
DSWPSR
BULLETIN - EAS ACTIVATION REQUESTED
Dust Storm Warning
National Weather Service Phoenix AZ
1119 PM MST Sat Jul 10 2021
AZC027-CAC025-110715-
/O.NEW.KPSR.DS.W.0014.210711T0619Z-210711T0715Z/
Yuma AZ-Imperial CA-
1119 PM MST Sat Jul 10 2021
The National Weather Service in Phoenix has issued a
* Dust Storm Warning for...
Southwestern Yuma County in southwestern Arizona...
Southeastern Imperial County in southeastern California...
* Until 1215 AM MST/1215 AM PDT/.
* At 1119 PM MST/1119 PM PDT/, a wall of dust was along a line
extending from 11 miles northwest of Tacna to near Wellton, moving
west at 45 mph.
HAZARD...Less than a quarter mile visibility with strong wind in
excess of 50 mph.
SOURCE...Doppler radar.
IMPACT...Dangerous life-threatening travel.
* This includes the following highways...
AZ Interstate 8 between mile markers 1 and 42.
CA Interstate 8 between mile markers 78 and 96.
AZ Route 95 between mile markers 29 and 56.
Locations impacted include...
Yuma, Somerton, Martinez Lake, Gadsden, Fortuna Foothills, San Luis,
Wellton, Tacna, Kinter, Algodones Dunes, Andrade, Winterhaven, Araby,
Blaisdell and Ligurta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, pull off the road, turn off your lights and keep your
foot off the brake.
Motorists should not drive into a dust storm. PULL ASIDE STAY ALIVE!
&&
LAT...LON 3224 11399 3249 11479 3251 11482 3255 11479
3256 11481 3262 11481 3263 11478 3272 11472
3271 11498 3299 11498 3300 11444 3295 11398
3223 11386
TIME...MOT...LOC 0619Z 094DEG 41KT 3278 11413 3262 11411 3236 11401
$$
SDBWhat forecasters said that day
The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this dust storm warning went out at Jul 10, 10:43 PM PDT, 36 minutes earlier.
Area forecast discussion, Jul 10, 10:43 PM PDT, 36 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1043 PM MST Sat Jul 10 2021
.UPDATE...Updated Aviation discussion.
&&
.SYNOPSIS...
Well above normal temperatures will continue through the weekend
posing a high risk for health impacts across lower elevation
communities. Moisture levels will remain elevated enough for a
threat of afternoon and evening showers and storms, primarily from
Phoenix eastward. A shift in the weather pattern is expected next
week with temperatures cooling and increased chances for showers and
thunderstorms.
&&
.DISCUSSION...
A 595dm high pressure system was sitting over NW Arizona this
afternoon while a nearly stationary low pressure trough was spinning
over eastern Chihuahua. Objective analysis shows 25-30kt of 500mb
easterly flow between these two features with jet level dynamics
showing a divergent signature over southern Arizona. 12Z sounding
data sampled an extremely warm atmosphere with 700mb temperatures
of +18C and 850mb temperatures greater than +26C. This data is
nearly identical to Friday morning resulting in afternoon readings
well in excess of 110F at lower elevations, and continuation of the
Excessive Heat Warning through Sunday/Monday.
While somewhat difficult to analyze, it appears there may be a small
shortwave in the flow over SW colorado this afternoon which could
help maintain deep convection forming over the mountains. Positives
for an extended period of stronger thunderstorms today include good
dynamics and steering flow, unusually steep midlevel lapse rates and
high values of DCape (> 1500 J/kg) coincident with high MLCape (near
2000 J/kg), and a good pool of available boundary layer moisture (12-
13 g/kg mixing ratios). Negatives include notable drying just above
the boundary layer in a 700-500mb layer and substantial CinH (>100
J/kg) at lower elevations that will need to be overcome to maintain
convective progress.
Despite the negatives, the majority of CAMs develop robust
convection over mountains of east central Arizona with strong cold
pools and outflow boundaries racing eastward to lower elevations of
Maricopa/Pinal/Pima counties. HREF probabilities shows a 50-70%
chance of 35mph winds bursting across the southeastern parts of the
CWA this evening, and given the shear parameters, SPC highlights at
least a 15% chance of wind gusts in excess of 58 mph. Much like last
night, storms forming immediately along and behind the outflow would
reinforce the winds and enhanced flow aloft may exacerbate the gust
potential, and a small severe thunderstorm watch from SPC would be
possible. Also similar to last night, CAMs suggest storms along and
behind the outflow coalescing into a decaying MCS through the
southern parts of the forecast area. Given instability and dynamics,
its certainly possible strong winds and dust could extend well out
in advance of any persistent storms during the late
evening/overnight. Rainfall will be more scarce with WPC guidance
only showing a few patches of accumulations over 1/4 inch and most
areas with nothing while NBM output shows less than a 10% chance of
getting 0.10 inches.
Sunday will likely be more convectively inactive as NBM POPs barely
touch 25% over high terrain of Gila County and 15% around the
Phoenix metro. HREF data shows thunderstorm clusters and probable
MCS development focused over SE AZ/SW NM in association with a
subtle expansion and southern shift to the 500 mb high and shortwave
activity moved out of the forecast area replaced with subsident
dynamics. HREF probabilities show less than a 30% chance of getting
35 mph into lower elevations Sunday afternoon and evening with an
even lower chance of actually getting rain.
&&
.PREVIOUS DISCUSSION...
Monday will be a transition day as the shortwave over the Central
Rockies departs and the Great Basin anti-cyclone expands eastward
but becomes much more diffuse, weaker, and ill-defined. For Tuesday
through Friday, mid-level flow remains generally from the northeast
but speeds notably decrease. A weak shear access will likely remain
in place, acting as a source of mid-level vorticity. Boundary layer
moisture will increase (possibly quite a bit), helping to push
temperatures down but also resulting in increasing CAPE values. The
EPS-based EFI CAPE shows CAPE values in the upper portions of the
model's climate for Tue-Thu. All-in-all, another burst of convective
activity appears likely for much of Arizona.
Given the weakening winds, would anticipate the flash flooding
potential to be increasing and the widespread wind threat to
decrease (though localized downbursts are always a threat with our
convection). Further west, temperatures will also moderate across
southeast California and southwest Arizona but excessive convective
inhibition will likely mean not much in the way of precipitation.
That said, if PWAT values do end up pushing above 2", desert
mountains could certainly activate diurnal convection. It is also
possible for late night convective remnants to make there way toward
Yuma and Blythe, but for now with the weaker steering flow that
seems less likely.
&&
.AVIATION...Updated at 0540Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Storms are winding down late this evening, but in their wake,
winds will remain quite variable and occasionally breezy as
lingering outflow boundaries move through the Valley. After
midnight, winds will likely acquire the typical easterly
component. For Sunday, much less thunderstorm activity is
anticipated. An isolated storm is possible Sunday night along
with an outflow boundary, but in general, aviation impacts will be
considerably less than they were Saturday.
Southeast California/Southwest Arizona including KIPL and KBLH:
Density altitude concerns will linger into Sunday. Otherwise, no
thunderstorm impacts are anticipated and winds will generally
remain diurnally driven.
&&
.FIRE WEATHER...
Tuesday through Saturday:
Temperatures next week will hover near to slightly below the
seasonal average as moisture levels remain favorably high. This will
result in frequent afternoon and evening thunderstorm chances (~60%
daily) over eastern districts with lesser chances (<20%) in western
districts. Lightning, strong, gusty and erratic winds, and very
heavy rainfall will be common throughout the week. Significant
flooding may be experienced on previously burned areas of Gila
County. Minimum afternoon humidity levels will mostly fall into a 20-
40% range in eastern districts and 15-25% range further west.
Overnight recovery will range from as much as 75-100% in mountainous
areas of eastern Arizona to only 25% in SE California higher
terrain. Aside from thunderstorm influenced winds, speeds will be
fairly light under 20 mph.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST Sunday for AZZ530-532>534-
537-538-540>544-546-548>551.
Blowing Dust Advisory until 11 PM MST this evening for AZZ539-
550-551-553-554-559.
CA...Excessive Heat Warning until 8 PM PDT Sunday for CAZ569.
Excessive Heat Warning until 8 PM PDT Monday for CAZ560>563-
566>568-570.
&&
DISCUSSION...18/Iniguez
AVIATION...Hirsch
FIRE WEATHER...18In the hours before
Local storm report, Jul 10, 9:41 PM PDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
941 PM MST SAT JUL 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND GST 5 NW EAST MESA 33.47N 111.74W
07/10/2021 M59 MPH MARICOPA AZ MESONET
MESONET STATION SRP36 4.9 NW EAST MESA
(SRP).
&&
JTLocal storm report, Jul 10, 9:44 PM PDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
944 PM MST SAT JUL 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND GST 7 N EAST MESA 33.51N 111.69W
07/10/2021 M67 MPH MARICOPA AZ MESONET
MESONET STATION SRP10 6.5 N EAST MESA (SRP).
&&
JTLocal storm report, Jul 10, 9:46 PM PDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
946 PM MST SAT JUL 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND GST 10 ESE QUEEN CREEK 33.16N 111.49W
07/10/2021 M59 MPH PINAL AZ MESONET
MESONET STATION SRP22 10.9 NW FLORENCE
(SRP).
&&
JTSpecial weather statement, Jul 10, 9:48 PM PDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
948 PM MST Sat Jul 10 2021
AZZ535-536-538-539-554-559-110545-
Sonoran Desert Natl Monument AZ-Gila River Valley AZ-
Southeast Yuma County AZ-Tonopah Desert AZ-Gila Bend AZ-
West Pinal County AZ-
948 PM MST Sat Jul 10 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA...MARICOPA AND
PINAL COUNTIES UNTIL 1045 PM MST...
At 947 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles west of Gila Bend to 10 miles west of
Gila Bend Auxiliary Field to 19 miles north of Ajo. Movement was west
at 35 mph.
Winds in excess of 40 mph along with blowing dust and reduced
visibilities below 3 miles will be possible with these storms.
Locations impacted include...
Gila Bend, Estrella, Sentinel, Paloma, Freeman, Big Horn, Gila Bend
Auxiliary Field, Dateland, Bosque, Sonoran National Monument and
Kaka.
This includes the following highways...
AZ Interstate 8 between mile markers 67 and 158.
AZ Route 238 between mile markers 1 and 26.
AZ Route 85 between mile markers 1 and 128.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until midnight MST for
south central and southeastern Arizona.
LAT...LON 3264 11355 3300 11356 3306 11238 3288 11206
3278 11196 3276 11205 3272 11207 3272 11214
3268 11215 3268 11220 3250 11221 3250 11333
3244 11334
TIME...MOT...LOC 0447Z 074DEG 32KT 3298 11293 3284 11290 3266 11278
SDBSpecial weather statement, Jul 10, 9:54 PM PDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
954 PM MST Sat Jul 10 2021
AZZ543-546>551-553-555-558-110530-
South Mountain/Ahwatukee AZ-Fountain Hills/East Mesa AZ-
Scottsdale/Paradise Valley AZ-Northwest Pinal County AZ-
East Valley AZ-Southeast Valley/Queen Creek AZ-
Apache Junction/Gold Canyon AZ-Central Phoenix AZ-
Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
954 PM MST Sat Jul 10 2021
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
1030 PM MST...
At 953 PM MST, Doppler radar was tracking a strong outflow boundary
along a line extending from near San Tan Valley to near Chandler
Heights to Bapchule. Movement was north at 45 mph.
Winds in excess of 40 mph along with blowing dust and reduced
visibilities below 4 miles will be possible with this boundary.
Locations impacted include...
Phoenix, Mesa, Chandler, Gilbert, Tempe, Apache Junction, East Mesa,
Gold Canyon, Sun Lakes, Maricopa, Queen Creek, Tempe Marketplace,
Gold Camp, Salt River Indian Community, South Phoenix, Usery Mountain
Park, San Tan Valley, Seville, South Mountain Park and Canyon Lake.
This includes the following highways...
AZ Interstate 10 between mile markers 151 and 182.
US Highway 60 between mile markers 173 and 208.
AZ Route 87 between mile markers 145 and 187.
A Severe Thunderstorm Watch remains in effect until midnight MST for
south central and southeastern Arizona.
LAT...LON 3355 11140 3355 11176 3338 11210 3305 11207
3299 11197 3305 11168 3311 11138
TIME...MOT...LOC 0453Z 172DEG 37KT 3322 11155 3319 11172 3314 11187
SDBSpecial weather statement, Jul 10, 10:25 PM PDT, 54 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1025 PM MST Sat Jul 10 2021
AZZ537-540>550-555-557-558-110600-
Fountain Hills/East Mesa AZ-Mazatzal Mountains AZ-
Cave Creek/New River AZ-East Valley AZ-
Apache Junction/Gold Canyon AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-North Phoenix/Glendale AZ-
South Mountain/Ahwatukee AZ-New River Mesa AZ-
Scottsdale/Paradise Valley AZ-Buckeye/Avondale AZ-Central Phoenix AZ-
Deer Valley AZ-Northwest Valley AZ-
1025 PM MST Sat Jul 10 2021
...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 1100 PM MST...
At 1023 PM MST, Doppler radar was tracking the leading edge of
strong outflow winds along a line extending from near Canyon Lake to
near Salt River Indian Community to near Laveen. Movement was north
at 40 mph.
Winds in excess of 40 mph along with blowing dust and reduced
visibilities below 4 miles will be possible with this boundary.
Locations impacted include...
Phoenix, Mesa, Glendale, Scottsdale, Tempe, Peoria, Apache Junction,
El Mirage, Fountain Hills, Paradise Valley, Tolleson, Youngtown,
Laveen, East Mesa, Sun City, Sunflower, Sugarloaf Mountain,
Ballantine Trailhead, Round Valley and Sun City West.
This includes the following highways...
AZ Interstate 10 between mile markers 134 and 157.
AZ Interstate 17 between mile markers 195 and 225.
AZ Route 51 between mile markers 1 and 15.
A Severe Thunderstorm Watch remains in effect until midnight MST for
south central and southeastern Arizona.
LAT...LON 3389 11136 3388 11137 3386 11135 3347 11132
3339 11179 3329 11222 3375 11238 3389 11190
3394 11136
TIME...MOT...LOC 0523Z 172DEG 34KT 3356 11147 3352 11184 3342 11218
SDBThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 12:16 AM PDT | Dust Storm Advisory | PSR | Imperial | 59 min |
| Jul 10, 5:37 PM PDT | Special Weather Statement | PSR | Gila | 38 min |
| Jul 10, 5:45 PM PDT | Severe Thunderstorm Warning | PSR | Gila | 45 min |
| Jul 10, 6:06 PM PDT | Special Weather Statement | PSR | Gila | 39 min |
| Jul 10, 6:24 PM PDT | Severe Thunderstorm Warning | PSR | Gila, Maricopa, Pinal | 36 min |
| Jul 10, 6:42 PM PDT | Severe Thunderstorm Warning | PSR | Maricopa | 33 min |
| Jul 10, 7:00 PM PDT | Severe Thunderstorm Warning | PSR | Gila, Maricopa, Pinal | 45 min |
| Jul 10, 7:10 PM PDT | Flash Flood Warning | PSR | Gila | 4 hr |
| Jul 10, 7:12 PM PDT | Severe Thunderstorm Warning | PSR | Maricopa | 33 min |
| Jul 10, 7:27 PM PDT | Dust Storm Warning | PSR | Maricopa | 63 min |
| Jul 10, 7:31 PM PDT | Dust Storm Warning | PSR | Maricopa, Pinal | 59 min |
| Jul 10, 7:45 PM PDT | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 30 min |
| Jul 10, 8:16 PM PDT | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 44 min |
| Jul 10, 8:29 PM PDT | Dust Storm Warning | PSR | Maricopa, Pinal | 91 min |
| Jul 10, 8:42 PM PDT | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Jul 10, 9:00 PM PDT | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 45 min |
| Jul 10, 9:48 PM PDT | Special Weather Statement | PSR | 57 min | |
| Jul 10, 9:54 PM PDT | Special Weather Statement | PSR | Pinal | 36 min |
| Jul 10, 10:25 PM PDT | Special Weather Statement | PSR | 35 min | |
| Jul 10, 10:31 PM PDT | Dust Storm Advisory | PSR | Maricopa, Yuma | 89 min |
| Jul 10, 10:43 PM PDT | Dust Storm Warning | PSR | Maricopa, Yuma | 62 min |
Nearby
Dust Storm Warnings in California, 2021Dust Storm Warnings in Arizona, 2021Every dust storm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.